Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 20, NWS Las Vegas, NV

July 20, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 20, 2009, 11:33 AM MST for Mohave County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2009, 11:33 AM MST (18:33 UTC)
Expired
Jul 20, 2009, 12:15 PM MST
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
3034 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 201833
SVRVEF
AZC015-201915-
/O.NEW.KVEF.SV.W.0020.090720T1833Z-090720T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1133 AM MST MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1215 PM MST.

* AT 1132 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WEST CENTRAL MOHAVE COUNTY...OR 36 MILES
  EAST OF BOULDER CITY...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3602 11409 3585 11411 3587 11435 3601 11432
TIME...MOT...LOC 1833Z 288DEG 3KT 3596 11419

$$

ASG
3 follow-up statements
000 
WWUS55 KVEF 201836
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1136 AM MST MON JUL 20 2009

AZC015-201915-
/O.CON.KVEF.SV.W.0020.000000T0000Z-090720T1915Z/
MOHAVE AZ-
1136 AM MST MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

AT 1135 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER WEST CENTRAL MOHAVE COUNTY...OR 8 
MILES SOUTHEAST OF TEMPLE BAR AND 8 MILES SOUTHWEST OF MEADVIEW... 
MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3602 11409 3585 11411 3587 11435 3601 11432
TIME...MOT...LOC 1835Z 288DEG 3KT 3596 11419

$$

ASG
000 
WWUS55 KVEF 201858
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1158 AM MST MON JUL 20 2009

AZC015-201915-
/O.CON.KVEF.SV.W.0020.000000T0000Z-090720T1915Z/
MOHAVE AZ-
1158 AM MST MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

AT 1156 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED OVER WEST CENTRAL MOHAVE COUNTY...OR 8 
MILES SOUTHEAST OF TEMPLE BAR AND 6 MILES SOUTHWEST OF MEADVIEW
...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3590 11431 3601 11426 3597 11410 3585 11411
      3585 11416
TIME...MOT...LOC 1857Z 288DEG 3KT 3595 11417

$$

ASG
000 
WWUS55 KVEF 201907
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1207 PM MST MON JUL 20 2009

AZC015-201917-
/O.EXP.KVEF.SV.W.0020.000000T0000Z-090720T1915Z/
MOHAVE AZ-
1207 PM MST MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 1215 PM MST...

DOPPLER RADAR HAS INDICATED THAT THIS STORM HAS MOVED EAST AND OUT 
OF THE WARNED AREA. HEAVY RAIN WILL STILL BE POSSIBLE. 

LAT...LON 3590 11431 3601 11426 3597 11410 3585 11411
      3585 11416
TIME...MOT...LOC 1907Z 288DEG 3KT 3595 11416

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:33 AM MST, 0 minutes earlier.

Area forecast discussion, Jul 20, 11:33 AM MST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1133 AM PDT MON JUL 20 2009

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION
THROUGH THE WEEK LEADING TO ISOLATED THUNDERSTORMS DEVELOPING MAINLY
EACH AFTERNOON AND EVENING. A WEAK DISTURBANCE MAY HELP ENHANCE
THUNDERSTORM DEVELOPMENT OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA
TODAY. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL CAN BE EXPECTED
THROUGH MID WEEK AS A STRONG AREA OF HIGH PRESSURE MAINTAINS ITS
HOLD.
&&

.UPDATE...CONVECTION NORTH OF THE LAS VEGAS VALLEY CONTINUES TO
SLOWLY DRIFT SOUTHWARD...AND IS EXPECTED TO IMPACT THE LAS VEGAS
VALLEY EARLY THIS AFTERNOON. AS OF THIS WRITING...AND INITIAL
OUTFLOW BOUNDARY HAS PUSHED ACROSS THE VALLEY GUSTING UP TO 25
MPH...BUT STRONGER GUSTS ARE EXPECTED WITHIN THE NEXT COUPLE HOURS
AS THESE STORMS GET CLOSER. MODEL SOUNDINGS AND VALUES BASED ON
CURRENT OBS INDICATE A SIGNIFICANT AMOUNT OF POTENTIAL ENERGY FOR
STORM DEVELOPMENT AT AND SOUTH OF LAS VEGAS...SO STRONG
THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTHERN CLARK...EASTERN SAN
BERNARDINO...AND MOHAVE COUNTIES...AS OUTFLOWS FROM CURRENT STORMS
TO THE NORTH SERVE AS A TRIGGER FOR NEW DEVELOPMENT. LAPSE RATES AND
MOISTURE ALOFT ARE IDEAL TODAY FOR HAIL GROWTH...SO HAIL WILL BE A
CONCERN WITH ALL THUNDERSTORMS....AS WELL AS FLASH FLOODING TO TO
SLOW STORM MOTION.
-KENNEDY-

&&

.AVIATION...FOR MCCARRAN...SLOW MOVING THUNDERSTORMS NORTH OF THE
AREA CONTINUE TO MOVE TOWARDS KLAS...WITH AN INITIAL OUTFLOW
BOUNDARY ALREADY THROUGH THE VALLEY AS OF THIS WRITING...TURNING
WINDS TO THE NORTH. BY EARLY THIS AFTERNOON...THUNDERSTORMS SHOULD
BE OVER THE VALLEY.  AN AWW FOR TSTMS AND WIND GUSTS OVER 35KTS HAS
BEEN ISSUED UNTIL 1930Z...BUT MAY NEED TO BE EXTENDED IF SOUTHWARD
PROPAGATION OF STORMS SLOWS DOWN FURTHER. LATER IN THE
AFTERNOON...CONVECTION SHOULD HAVE INITIATED ELSEWHERE...SO ALL
APPROACH CORRIDORS WILL BE AFFECTED BY TSTMS. THE MORMON MESA AND
PEACH SPRINGS CORRIDORS WILL HAVE THE GREATEST THUNDERSTORM COVERAGE
THIS AFTERNOON AND EVENING...THANKS TO A MINOR SHORTWAVE OVER THE
AREA KEEPING CONVECTION RUNNING WELL INTO THE EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AWAY FROM ANY TSTMS WINDS WILL MAINLY BE DIURNAL IN
DIRECTION THROUGH TONIGHT. SCATTERED TSTMS ARE EXPECTED AGAIN TODAY
ACROSS THE AREA WITH THE MAIN THREAT IN AND NEAR STORMS BEING GUSTY
AND ERRATIC WINDS. STORMS SHOULD WIND DOWN BETWEEN 03Z AND 06Z
TUESDAY. -KENNEDY-

&&
.PREV DISCUSSION...FROM 415 AM PDT...THE OVERALL PATTERN WILL ONLY
SEE SUBTLE DAY-TO-DAY CHANGES THROUGH WEDNESDAY AS THE RIDGE AXIS
REMAINS OVER THE AREA AND MOISTURE RECIRCULATES. BOTH THE NAM AND
GFS SOLUTIONS SHOW A WEAK VORT MAX HANGING AROUND SOUTHERN NEVADA
AND NORTHWEST ARIZONA TODAY WHICH APPEARS TO BE LEFT FROM THE
INVERTED TROUGH WHICH PUSHED UP FROM SOUTHEAST CALIFORNIA ON SUNDAY.
THIS MAY HELP ENHANCE CONVECTIVE DEVELOPMENT TODAY. THE 500 MB
STREAMLINES OFF BOTH THE NAM AND GFS INDICATE THE CENTER OF THE
ANTICYCLONIC CIRCULATION BECOMES MORE ORGANIZED OVER THE CENTRAL
CALIFORNIA COAST BY THIS EVENING THEN MIGRATES NEAR NORTHERN INYO
COUNTY TUESDAY. THIS WILL LEAD TO A NORTHERLY STEERING FLOW TODAY
THEN NORTHEAST ACROSS SOUTHERN NEVADA TUESDAY AFTERNOON AND EVENING.
THIS IS FAVORABLE FOR DIRECTING CONVECTION FROM LINCOLN COUNTY DOWN
INTO NORTHEAST AND CENTRAL CLARK COUNTY. WILL HAVE TO KEEP AN EYE ON
THIS TUESDAY LATE AFTERNOON AND EVENING SINCE THIS PATTERN HAS
HISTORICALLY PRODUCED SEVERE STORMS FOR CLARK COUNTY. THE HIGH
PRESSURE CENTER THEN MIGRATES INTO CENTRAL NEVADA WEDNESDAY FOR
CONTINUED EAST TO NORTHEAST FLOW OVER THE SOUTHERN HALF OF THE AREA.
TEMPERATURES WILL GENERALLY REMAIN A FEW DEGREES ABOVE NORMAL BUT OF
COURSE WILL BE SIGNIFICANTLY INFLUENCED BY ANY THUNDERSTORMS.
&&

.LONG TERM...IN THE BIG PICTURE THINGS BASICALLY STAY THE SAME
THROUGH THE EXTENDED - A RIDGE IN THE WEST AND A TROUGH IN THE EAST.
THE MAIN ISSUE ON THURSDAY IS HOW MUCH DRYING TAKES PLACE ACROSS THE
AREA AS AN UPPER LOW MOVES INTO THE PAC NW. MOISTURE-WISE THAT DAY
WE WILL BASICALLY BE WORKING WITH WHATEVER IS ALREADY IN PLACE
ACROSS THE AREA. FOR NOW A BROADBRUSH SLIGHT CHANCE OF THUNDERSTORMS
OVER THE FAVORED HIGHER TERRAIN OF THE NORTH...THE SPRING MOUNTAINS
AND MOHAVE COUNTY LOOKS REASONABLE.

FRIDAY INTO SATURDAY LOOKS INTERESTING AND POTENTIALLY ACTIVE AS
BOTH THE OPERATIONAL RUNS OF THE ECMWF AND GFS CONTINUE TO SHOW A
PUSH OF MOISTURE ADVANCING NORTHWARD AROUND THE UPPER RIDGE WHICH IS
SHOWN TO BECOME CENTERED NEAR THE FOUR CORNERS REGION - A FAVORED
SPOT TO ALLOW MOISTURE TO COME ON INTO OUR AREA. AN EXPANDING
THETA-E RIDGE INTO UTAH AND 850 MB DEWPOINTS APPROACHING +8C AND
PWATS OVER AN INCH INTO THE SOUTHERN MOJAVE DESERT COMBINED WITH
INCREASING INSTABILITY ALL SUPPORT WIDESPREAD SLIGHT CHANCE POPS FOR
BOTH AFTERNOONS EVEN IN THE VALLEYS FROM I-15 SOUTHWARD. IF ONE
COULD TRUST THE SMALLER DETAILS SHOWN SUCH AS A RIPPLE IN THE 500 MB
HEIGHTS INDICATIVE OF SOME SORT OF INVERTED TROUGH CROSSING
THROUGH...THIS WOULD FURTHER POINT TO A POTENTIALLY ACTIVE DAY WITH
A FEATURE TO DRIVE CONVECTION INTO THE NIGHT - MOST LIKELY FRIDAY
NIGHT. TEMPWISE MODELS CAME IN MUCH COOLER ESPECIALLY FOR FRIDAY AND
OPTED TO HALF STEP AND JUST GO WITH A BLEND FOR NOW. BUT IF IT IS
VERY ACTIVE CONVECTION-WISE THE CURRENT HIGHS ARE STILL WAY TOO WARM.

SUNDAY AND BEYOND THE MODELS DIVERGE WITH HOW THEY HANDLE THE UPPER
LOW OVER THE PAC NW WHICH EITHER CUTS OFF AND REMAINS THERE OR IS
LONG GONE TO THE EAST. THE MAIN IMPACT ON THAT WOULD BE ON HOW MUCH
DRYING TAKES PLACE IN THE NORTHERN CWFA. OTHERWISE IT LOOKS LIKE WE
GO BACK INTO RECYCLING WHATEVER MOISTURE IS AROUND WITH TYPICAL
AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN. HIGH TEMPS
WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL.
&&

.CLIMATE...THROUGH JULY 19TH THE LOW TEMPERATURE AT MCCARRAN
INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH
DAY MAKING IT THE 23RD DAY IN A ROW WITH SUCH A LOW TEMPERATURE
MAKING IT THE SECOND LONGEST STRETCH OF 80 DEGREE OR BETTER LOW
TEMPERATURES ON RECORD. THE RECORD FOR CONSECUTIVE DAYS WITH A LOW
TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY STRETCH THAT STARTED
ON JUNE 29 2007. GIVEN THE CURRENT WEATHER PATTERN THERE IS A VERY
GOOD CHANCE WE COULD BREAK THAT RECORD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE
CA...NONE.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 5:40 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 AM PDT MON JUL 20 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
540 AM PDT MON JUL 20 2009 /540 AM MST MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE OVER SOUTHERN NEVADA WILL ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS CLARK...LINCOLN AND MOHAVE COUNTIES THIS
MORNING THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS
ASIDE FROM LIGHTNING WILL BE GUSTY WINDS OVER 45 MPH. BRIEF HEAVY
RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE THROUGH THE WEEK
ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT
POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM
COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:45 AM MSTSevere Thunderstorm WarningVEFMohave45 min
Jul 20, 11:20 AM MSTSevere Thunderstorm WarningVEFMohave40 min
Jul 20, 11:50 AM MSTFlash Flood WarningVEFMohave115 min
Jul 20, 1:05 PM MSTFlash Flood WarningVEFMohave115 min
Jul 20, 1:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 20, 1:40 PM MSTFlash Flood WarningVEFMohave80 min
Jul 20, 2:26 PM MSTHigh Wind WarningVEFMohave92 min
Jul 20, 2:47 PM MSTAreal Flood AdvisoryVEF66 min
Jul 20, 3:08 PM MSTAreal Flood AdvisoryVEF64 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.